Osteoporosis is a bad problem for older women. This is the thinning of the bones that one develops with aging, leading to broken arms and hips from minor falls.

Originally, women were given female hormones to prevent this, until studies showed that this increased the rate of uterine cancer, and maybe either caused breast cancer or made it grow faster.

So then we were told to take calcium pills instead. 

So we all took calcium (and got constipated) to keep our bones nice and strong.

Ah, but now there is a new study showing that too much calcium is bad for you, because a population study showed those taking “calcium supplements” have a higher rate of “heart disease”.

Medical news today report (or read the better written one at PJ Media report here.)

So throw away the calcium pills…or maybe not.

There were several problems with the study:

First they ASKED people how much calcium they took in supplements or in their diet.

Problem? Such histories are often inaccurate, since folks often tell the questioner what they should be eating, not what they actually do.

That’s why 40% of Americans claim they attend church every week, but pew counts show that the numbers are closer to half of that and why polls show that 6% of atheists pray daily (presumably addressing their prayers “to whom it may concern”).

And indeed the data suggests that there might be a little over-reporting going on:

Approximately 50% of men and over two-thirds of women reported taking calcium supplements or multivitamins containing calcium at the onset of the investigation.

Uh, did you bother to check if this was actually being done, and how much they took (did they take it religiously every day, or is it like me, sitting on the shelf and taking it when I think about it)?

The dirty little secret about medicine is that people don’t take their pills.

This is from a summary of an article about trying to get patients to take their medicines…(aka “compliance”) in a Pharmacy Journal

After decades of compliance research, very little consistent information is available, except that people do not take their medications as prescribed.

so how many people actually take their medicines? LINK

Electronic monitoring methods reveal that >30% of patients omit many prescribed doses, irrespective of disease, prognosis, or symptoms.

Been there, done that. When I came home from Africa, I had to take INH for a year because of a positive TB skin test. At the end of the year, I had 60 pills left.

This Forbes article is about trying to help patients to get their refills on time. And it notes this happy statistic about people taking their medicines when it is a life and death issue:

…Research sponsored by Aetna shows that waving drug co-pays for heart attack patients after hospital discharge improved adherence overall from 39% to 44%. The New England Journal of Medicine called the findings sobering “given the low baseline adherence and the small improvement in adherence in what should have been a highly motivated group of patients after myocardial infarction.”

Back to the Calcium data.

Approximately 50% of men and over two-thirds of women reported taking calcium supplements or multivitamins containing calcium at the onset of the investigation.

Yes, but how much did they take, and did they really take it?

Nearly 12,000 people (3%) died of heart disease throughout the 12 years.

Did they die from hardening of the arteries (i.e. cholesterol) or high blood pressure, or from other forms of heart disease? And was the number higher because those not taking calcium died of something else (e.g. cancer, pneumonia after a broken hip?)

but sorry, I don’t believe this one:

The scientists discovered that males who took at least 1,000 milligrams of calcium every day had a 20% higher chance of dying from heart-related causes compared to those did not take calcium supplements.”

Yes, but what is a 20 percent increase when one is talking about 3 out of 100 people in the study? The MathIsFun website can help you realize the real numbers are small, and the actual risk increase in a person is miniscule (less than one percent).

Ironically, this is not the first time supplements have been linked with heart disease.

Over the last few decades, one vitamin after another has been pushed as a “cure all”, and later, all those nice “prevention” vitamins and anti oxidants also show an increase in heart disease in some studies. Folic AcidVitamin B6 and B12, beta Carotene and VitaminE, and even Fish Oil have had studies suggesting taking them doesn’t stop heart disease, and maybe increases your risk.

So maybe worrying about your health increases your risk of heart attacks…

Or is it because the slobs, who don’t follow doctor’s orders, also smoke, drink, and die of cancer instead, or from car wrecks while drunk, so die of something else before they die of their heart disease. I mean, there are all sorts of reasons a person dies, and this fact can mess up the statistics.

This is only half a joke because the original data on the “statin” drugs that those taking these medicines to lower cholesterol actually did lower the risk of heart attack deaths, but the actual death rates of those taking the drugs was the same as the placebo group.

In other words, your risk of dying in both groups was the same, but if you took these medicines you had a lower rate of dying of a heart attack, but a higher rate of dying from something else instead of a heart attack: one study showed that this was due to an increase of deaths from violence in one study, and an from increase in deaths from bowel cancer in another study.

One medical joke (black humor) going around about this was that the docs didn’t take the medicine to lower their cholesterol because they preferred to die of a heart attack than dying of cancer or being killed by your mistress’ husband.

I should note that longer term studies show that statins not only cut your heart attack risk but might actually lower your risk of cancer, so don’t stop your Lipetor.

All of this shows problems of believing every population study you read.

So back to the nitty gritty about Calcium supplements: should you throw away your calcium?

Well, if you are a thin woman over the age of 60, get one of those expensive bone scans to see if you are high risk for osteoporosis. If you are, take the calcium. Better a tiny increased risk of a heart attack than a big risk in breaking your hip.

But there actually is a danger in taking too much calcium, especially when it is given with Vitamin D.  LINK: You could get kidney stones.

Actually, we older docs used to see patients with kidney stones from taking too much calcium: You see, in the “good old days” before Prilosec and Tagamet /Ranitidine, patients with ulcers/heartburn often took loads of TUMS for heartburn, and TUMS are calcium carbonate….and some of them developed kidney stones.

So then the developed Maalox, which uses non-absorbable magnesium, and we switched to a “milk and maalox” diet. Then Tagamet and Zantac came, and voila, we no longer saw people overdosing on Tums.

We still see the problem in people who have cancer, where there is a high risk of calcium becoming too high, due to bone metastases which are growing, or when treatment makes them shrink too fast.

Ironically, if you have bad kidney function, we give you calcium: link,because the problem there is that your calcium level goes too low.

The symptoms of high calcium is mainly confusion and coma, the sign of too low calcium is…the shakes.

Which brings up a story of when I was working on one Indian reservation. We had “rotating docs” in the Emergency room, some of whom didn’t like Indians.

One day a nurse called me in to stop a fight. A patient arrived in an ambulance having muscle spasms, and when the ER doc started probing about alcohol/drug ingestion before doing an examination. The patient, interpreting this as prejudice against Native Americans, got angry.

When I arrived, the doc had wisely left the room and was back at the desk..

So I went in to see the patient, and asked him when he was due to start his dialysis, and he said: Well, I was supposed to get my shunt last month but I was busy. So I told him we were shipping him to the University to get a shunt and to start dialysis, because that was why he was twiching.

Sure enough, five minutes later his chart arrived supplying the history that the patient didn’t tell the ER doc (that he was developing renal failure from diabetic renal disease), and his lab came back showing a high BUN/creatinine (meaning his kidneys barely worked)– and a very low calcium level, which explained his “twitching”.

The ER doc said it was a good thing I knew about his history.

Ah, I replied. I never saw him before in my life. But a two second look would have revealed that he was pale (anemia) and he had one foot that had been amputated, and he was twitching.

His bilateral twitching suggested a metabolic, not seizure related problem, and since he wasn’t hyperventillating, this was probably from a kidney problem causing low calcium(although parathyroid problems could also be the cause).

Since Diabetes was epidemic on this reservation, the presence of a missing limb was probably from infection complicating his longstanding diabetes. Kidney failure is a common complication from longstanding diabetes, and chronic kidney failure can also  cause anemia, explaining his pale complexion.

Sherlock Holmes, take that!

———————–

Nancy Reyes is a retired physician living in the rural Philippines. Part of this essay was cross posted on her Hey Doc blog.

Let Others Know About This Post These icons link to social bookmarking sites where readers can share and discover new web pages.
  • blogmarks
  • del.icio.us
  • Digg
  • Fark
  • Ma.gnolia
  • NewsVine
  • Reddit
  • TwitThis
  • Facebook
  • Google
  • Live
  • YahooMyWeb